Illinois, 2013

Heat in Illinois, August 27 to 31, 2013

August 27 to 31, 2013 · NWS LSX · 2 events in 2 counties and zones

The first heat wave of the summer finally hit from late August into early September. Heat Index values were 100 or higher peaking out around 110 on August 31.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first heat wave of the summer finally hit from late August into early September. Heat Index values were 100 or higher peaking out around 110 on August 31. High temperatures ranged from 100 to 103 on August 30 and 31.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 27, 11:18 AM CST, 42 minutes earlier.

Area forecast discussion, Aug 27, 11:18 AM CST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1218 PM CDT Tue Aug 27 2013

.SHORT TERM:  (Through Late This Afternoon)
Issued at 227 AM CDT Tue Aug 27 2013

Early this morning:  upper level high remains centered over western
MO, with h5 heights of around 597dm at its center.  At the surface,
the center of an area of high pressure remains over the SE CONUS
with a ridge axis extending farther to the west thru the Texarkana
region, giving our region a light S-SW flow.  Satellite imagery
shows mostly clear skies over our region with a large cirrus/CI
cloud shield building S into northern IL from convective activity
over Titletown.  Temperatures have fallen into the 70s outside of
the STL heat island with STL city still around 80.

Little change is expected to the current upper level and surface
patterns for today, with upper level high remaining centered over
western MO, giving our region a light N-NW flow aloft, and the
surface ridge axis remaining to our S giving us a light SW flow.

Sunshine levels should be high today with a less widespread
cumulus/CU cloud field expected and more confined to areas E and S
of STL city.  A fairly strong cap centered around H650 should
preclude any convective SHRA/TSRA.

H850 temps will generally be similar for areas N and W of the STL
Metro area, with a 1-2C rise expected for areas to the S and E.
Adjusting from persistence, the end result should be max temps in
the mid 90s for much of the CWA, with lo 90s in SE MO and a repeat
of upper 90s for parts of STL Metro.

Peak heat index values should hit 100F in parts of STL Metro, but
will not be as high from their respective ambient temps as they
could be thanks again to decent mixing out of dewpoints in the
afternoon into the lo-mid 60s with SW flow and dry air aloft,
resulting in values not be much higher than the ambient temp.  Any
heat headlines will be contingent on what will happen through late
week with STL Metro largely failing to hit 100 heat indices
yesterday.

TES

.LONG TERM:  (Tonight through Monday)
Issued at 343 AM CDT Tue Aug 27 2013

Highs on Wednesday will be as warm as today if not a couple of
degrees warmer...getting close to the century mark in St Louis with
the upper level high centered over wrn MO and wly sfc winds.  The
upper level ridge will retrograde wwd enough on Wednesday night and
Thursday to allow a weak cold front to drop swd to cntrl MO and srn
IL.  There may be a few showers and storms across IL Wednesday night
and Thursday along this weak front but most areas should remain
dry.  This front may cause the temperatures to be a couple of
degrees cooler across the nrn and ern portions of our forecast area
on Thursday and Friday although the sfc dew points may pool some
along this front which will lead to heat indices being similar to
Wednesday.  Since this front will not bring much of a change in
temperatures and humidities have decided to issue a heat advisory
for much of the St Louis metro area this afternoon through Saturday
afternoon due to the prolonged period of afternoon heat indices
getting up to around 100 or slightly higher.  Later shifts may need
to expand the heat advisory to other areas as this late Summer
season heat wave unfolds.  The ECMWF model drops a weak upper level
low sewd through swrn mo on Friday which could lead to more
clouds and a few showers/storms but the other models keep this
feature further w of MO. The ECMWF model brings a cold front sewd
through our area on Sunday as an upper level trough moves through
the Great Lakes region. This would bring showers and storms to the
region on Sunday along with cooler temperatures Sunday night and
Labor Day. The GFS model is weaker with the upper level trough and
also slower and weaker with its cold front dropping into our area
but still forecasts slightly cooler air into our region by Labor
day.

GKS

&&

.AVIATION:  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1215 PM CDT Tue Aug 27 2013

VFR and dry thru the TAF period with SWLY winds becoming more WLY
on Wed.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT Saturday FOR St. Charles MO-St.
     Louis City MO-St. Louis MO.

IL...HEAT ADVISORY until 7 PM CDT Saturday FOR Madison IL-St. Clair
     IL.

&&

WFO LSX
Hazardous weather outlook, Aug 27, 3:43 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
443 AM CDT TUE AUG 27 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
443 AM CDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR A
PORTION OF THE ST LOUIS METRO AREA. THE COMBINATION OF HOT AND
HUMID CONDITIONS WILL LEAD TO AFTERNOON HEAT INDICES OF AROUND 100.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY IS IN EFFECT WEDNESDAY THROUGH SATURDAY FOR A
PORTION OF THE ST LOUIS METRO AREA. THE COMBINATION OF HOT AND
HUMID CONDITIONS WILL LEAD TO AFTERNOON HEAT INDICES OF AROUND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Madison

When
August 27, 12:00 PM CST to August 31, 11:59 PM CST
Where
Madison forecast zone
Reported by
AWOS
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, St. Clair

When
August 27, 12:00 PM CST to August 31, 11:59 PM CST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474714, 474715.